Nebraska, 2002

Hail in Nebraska, August 9, 2002

August 9, 2002 · NWS OAX · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Aug 9, 1:45 PM CST, 6 hours 53 minutes earlier.

Area forecast discussion, Aug 9, 1:45 PM CST, 6 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
245 PM CDT FRI AUG 9 2002

MAIN FORECAST CHALLENGES...CHC PRECIP TNGT INTO SAT AM...CHC PRECIP
MON AND LATE IN THE EXTENDED ON FRI...TEMPS DURING THE PD.

SYNOPSIS...WEAK SFC BOUNDRY EXTENDS ACROSS THE AREA AT 18Z FROM ERN
SD ACROSS N CNTRL NE TO AREA OF LOW PRESSURE ARND LBF.  NO ACTIVITY
ALONG THIS BOUNDRY AT THIS TIME WITH CONVECTION LOCATED OVER CENTRAL
SD AND SWRN KS. EXTENSIVE AREA OF CLOUD FROM LAST NIGHTS CONVECTION
HAS LINGERED ACROSS MUCH OF THE CWA HELPING TO HOLD TEMPS DOWN.
UPPER LOW WAS OVER NERN CORNER OF MT WITH TROF EXTENDING SW ACROSS
WY.

ALTHOUGH MODELS SIMILAR IN HANDLING OF THE UPPER SYSTEM IN TAKING IT
ACROSS THE NORTHERN PLAINS REGION INTO THE WRN GTLKS THRU
SATURDAY...DIFFERENCES SHOW UP IN SURFACE FEATURES WITH NONE OF THE
MODELS VERY GENEROUS WITH PRECIP FOR THE AREA TONIGHT.  NONETHELESS
WILL CONTINUE TO CARRY SOME POPS FOR TONIGHT IN ASSOCIATION WITH
SFC FRONT AND MID LEVEL TROF MOVING THROUGH.  MOST LIKELY SCENARIO
IS FOR CONVECTION TO DEVELOP WEST OF THE CWA TONIGHT THEN MOVE EAST
WITH MID LEVEL TROF. NOT MUCH IN THE WAY OF COOLING WITH THIS SYSTEM
FOR SATURDAY WITH SEASONAL TEMPS EXPECTED.  WARMING RETURNS ON
SUNDAY IN ADVANCE OF NEXT SYSTEM WHICH MODELS CONTINUE TO BRING
ACROSS IN THE SUNDAY NIGHT AND MONDAY PERIOD.

IN THE EXTENDED PERIOD WILL KEEP FRIDAY DRY FOR NOW SINCE EXTENDED
MODELS HAVE THERE DIFFERENCES IN STRENGTH OF MEAN TROF OVER THE
CENTRAL U.S. AND TIMING OF SURFACE FRONT...REMAINDER UNCHANGED.

.OMA...NONE
FOBERT

In the hours before

Special weather statement, Aug 9, 4:00 PM CST, 4 hours 38 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-101100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
500 PM CDT FRI AUG 9 2002

THERE IS A SLIGHT CHANCE THAT STORM SPOTTER ACTIVATION MAY BE
NEEDED TONIGHT IN PARTS OF NORTHEAST NEBRASKA.

A WEAK COLD FRONT WILL PUSH THROUGH THE AREA TONIGHT...AHEAD OF
AN UPPER AIR DISTURBANCE MOVING ACROSS THE NORTHERN PLAINS.
SCATTERED THUNDERSTORM DEVELOPMENT WILL BE POSSIBLE ALONG THE
FRONT AS IT MOVES THROUGH THE AREA.  ALTHOUGH THE ATMOSPHERE IS
ONLY SLIGHTLY UNSTABLE AHEAD OF THE FRONT...VERTICAL WIND SHEAR
PROFILES WILL INCREASE WITH THE APPROACH OF THE UPPER AIR
DISTURBANCE.  ISOLATED OCCURRENCES OF LARGE HAIL AND DAMAGING
STRAIGHT LINES ARE POSSIBLE...MAINLY OVER NORTHEAST
NEBRASKA...WITH THE PASSAGE OF THE FRONT.  LOCATIONS MAINLY WEST
OF A COLUMBUS TO HARTINGTON WILL HAVE THE HIGHEST PROBABILITY OF
EXPERIENCING ANY SEVERE WEATHER.

BUILDING HIGH PRESSURE WILL RESULT IN A MORE STABLE AIRMASS OVER
EASTERN NEBRASKA AND SOUTHWEST IOWA THROUGH MUCH OF THE
WEEKEND...WITH NO SEVERE WEATHER EXPECTED.

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATIC
INFORMATION IS AVAILABLE ON THE INTERNET AT
WWW.CRH.NOAA.GOV/OAX OR AT WEATHER.GOV (LOWER CASE).

MEAD
Local storm report, Aug 9, 8:11 PM CST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
911 PM CDT FRI AUG 09 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0840 PM    CREIGHTON                 NE   WIND DAMAGE
08/09/02   KNOX                           NUMEROUS TREE BRANCHES
                                          DOWN. REPORTED BY STORM
                                          SPOTTER.

0842 PM    4 NE BRUNSWICK            NE   WIND DAMAGE
08/09/02   ANTELOPE                       TREE LIMBS DOWN OVER
                                          ROAD. REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

The radar

The Omaha radar (KOAX), 165 km away, was scanning. The volume nearest the first event began at 02:38 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Antelope

When
August 9, 8:38 PM CST
Where
Antelope County, Neligh
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
42.133, -98.033

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2002Every state in 2002This day in weather historyWarnings in Nebraska, August 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5314987.